Can I Give My Dog Ibuprofen?
When you and I are experiencing any minor aches and pains, we can pop an ibuprofen in search of relief.
The ease of this process leads some to wonder if this can help dogs as well, as they also suffer with discomfort in many forms.
Though we understand the desire to relieve your dog’s pain in an instant, it’s important to realize just how toxic ibuprofen can be for our furry friends.
In this article we will explain why ibuprofen is so dangerous for our canine friends, and help you better understand your dog’s prognosis if they get their paws on this medication.
What Is Ibuprofen?
Before we discuss the details of ibuprofen toxicity in dogs, it is important to understand what the medication is in the first place.
Ibuprofen is a nonsteroidal anti-inflammatory (NSAID) used for pain relief in humans, tending to ailments ranging from headaches to minor injuries.
Ibuprofen is sold over the counter in most drug stores, making it a common staple in our medicine cabinets.
There are many formulations of ibuprofen sold in stores, so there are an array of medications that can be referred to when discussing the pain reliever.
Some of the most common products by name include Advil, Motrin, Midol, Menadol, Haltran, and PediaCare.
Can I Give Ibuprofen To My Dog?
With ibuprofen being so effective for our minor aches and pains, many wonder if their pets can benefit as well.
It’s important to know that while ibuprofen is a safe pain relief method for us, it is not safe for our dogs.
You should never give your dog ibuprofen in any form, as even the smallest amount can be extremely toxic to dogs.
Ibuprofen poisoning can occur with doses as little as 100 mg, showing just how easy it is for a dog to get their paws on a toxic dose.
Why Is Ibuprofen Toxic To Dogs?
To understand why you should always keep this medication away from your pup, it’s important to understand what happens to the canine body when they consume a toxic dose of ibuprofen.
Dogs do not have the ability to process ibuprofen in the way that we can, meaning it will quickly reach toxic levels in the bloodstream.
Since ibuprofen is not metabolized as it would be in humans, this causes chemicals to be released from the liver and sent to the intestines to be absorbed.
This process will occur over and over in the digestive tract, causing devastating impact to the tissue the chemicals come in contact with.
This will soon lead to the development of bleeding ulcers in the stomach and intestines, and even the potential for kidney and liver failure in severe cases.
The potential for serious poisoning increases with higher doses, as well as whether or not a dog received repeated doses.
The risks also increase in dogs who are currently taking steroids for any other reason, as this increases the likelihood of bleeding ulcer development.
My Dog Has Eaten Ibuprofen – What Should I Do?
Some toxicities occur when an owner is unaware that they should not give their pup ibuprofen, but others occur when their pup accidentally consumes it.
With ibuprofen being such a common household item, it is unfortunately very common for a dog to get a hold of a bottle.
If your dog has just eaten ibuprofen, it’s important to act quickly in an effort to prevent as many complications as possible.
Rushing your pup to an emergency vet is the best way to ensure that your dog can either vomit up any ibuprofen that is in their stomach, or prevent any ulcers from developing if the medicine has already been absorbed.
Whether your dog has just consumed the medication or is now experiencing toxicity symptoms, it’s important to seek veterinary care as soon as possible.
Signs Of Ibuprofen Toxicity In Dogs
We don’t always catch our dogs in the act of eating things they should not, so it’s important to be aware of any signs of ibuprofen toxicity if they do occur.
Some of the most common symptoms of ibuprofen poisoning in dogs include:
- Bloody vomit
- Bloody stool
- Black tar colored stool
- Abdominal pain
- Pale gums
- Increased thirst
- Ataxia, or appearing unsteady on their feet
- Icterus, or yellow tinted mucus membranes
If you notice any of the above symptoms in your dog, we suggest reaching out to your veterinarian immediately.
Even if ibuprofen toxicity is not the cause of your dog’s symptoms, these signs can point to other serious medical complications that need to be addressed.
How To Treat Ibuprofen Toxicity In Dogs
As we mentioned above, fast action is essential in offering your dog the best prognosis in regards to ibuprofen toxicity.
While not all complications can be prevented, medical care is the best way to nurse your pup through their ibuprofen poisoning.
To help you better understand the treatment options available to your pup, let’s break down the potential outcomes.
If you get your dog to the vet within a few hours of them consuming the ibuprofen, there are a few different options on the table.
Your Vet Can Induce Vomiting
First, if there is a chance that the medication is still in the stomach, your vet can induce vomiting in an effort to prevent the absorption of the ibuprofen.
Limit Damage By Giving Activated Charcoal
Your vet can then prescribe medications such as activated charcoal or antacids, as this can limit any damage from traces of medication that have already been absorbed.
If this process unfolds without complication, most dogs will make a full recovery.
If your pup has already begun to digest the ibuprofen they consumed, treatment will often be more involved.
The metabolic process will likely have already begun, meaning your veterinarian will need to implement medical damage control.
Cases will vary based on how much ibuprofen your dog consumed and whether or not symptoms are already present, but there are a few common paths that your veterinarian could explore.
Perform Blood Tests
First, your veterinarian will likely perform blood tests to search for any evidence of anemia or damage to the kidneys and liver.
If there are any abnormalities in these values, your veterinarian will need to address them immediately.
Hospital Stay And Monitoring
No matter the results of their blood tests, your veterinarian will likely suggest a stay in the hospital.
Not only will your dog need to be on IV fluids to help support the liver and kidneys, but they will need to keep checking the values on their blood work for any changes.
While in the hospital your pup can also receive supportive care in the form of gastroprotectants, antacids, activated charcoal, antiemetics, and any treatments they may need.
Blood Transfusions In Extreme Cases
Some dogs with severe ibuprofen toxicities have needed blood transfusions to restore the blood they have lost from bleeding ulcers.
These situations will involve an aggressive treatment approach in a hospital setting, often ranging based on how well your dog responds to initial treatment.
These situations are often considered critical, so we always suggest following the skilled guidance of your veterinarian.
Will My Dog Be Okay After Eating Ibuprofen?
The general prognosis for ibuprofen toxicity in dogs will vary from case to case.
Those who are taken to the vet within a few hours of consumption typically have the best chance at a full recovery, while those who have already developed symptoms may have a more guarded prognosis.
No matter how severe your dog’s case may be, the best way to support them is through immediate action.
The sooner they are receiving veterinary care, the better their chance of making a full recovery.
Can I Give My Dog Any OTC Pain Control?
So now we know that ibuprofen is toxic to dogs, but can dogs have any other forms of OTC pain control?
Unfortunately for our furry friends, there are no OTC pain medications that are safe for dogs.
While some veterinarians will feel comfortable prescribing low doses of certain medications to dogs, you should never offer any pain relief to your pup without guidance.
If you have not gotten approval from your veterinarian, you should never give your dog any OTC medication.
What Should I Do If My Dog Is In Pain?
Since there are no safe OTC pain relief options for our canine companions, many wonder what they should do when their dog displays signs of discomfort.
While we understand the desire to offer our pups an immediate fix, the best thing to do in this situation would be to reach out to your veterinarian.
They may offer tips on the best ways to bring your pup relief at home, or they may even suggest bringing your pup in for a quick exam.
This is the best way to ensure your dog’s safety as you tend to their current ailment.
Ibuprofen may be safe for us, but it is incredibly toxic to the dog’s in our life.
Be sure to always seek veterinary guidance when offering your pup any OTC medications, as you never know how they will impact their overall health.
My name is Amber. I am a dedicated animal lover that turned my passion into my career. I am a Licensed Vet Tech with 10 years of experience in veterinary medicine, but I recently took my career online to help spread accurate information on animal care. With how vast the online world is, I have a strong desire to ensure that the reader always walks away with helpful pet advice. With the experience I’ve gained from my time in this field, I have been able to travel the world, offering my services to as many animal rescues as I can find. If I am not at my laptop, or back home visiting family, you can find me somewhere in the world, cuddling every furry friend that I can find! Read more about us here.